Albendazole-induced pseudomembranous colitis

Vijay Shah, Chris Marino, Frederick L. Altice

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

We report a patient with AIDS and intestinal microsporidiosis. While undergoing treatment with albendazole, he developed worsening diarrhea with abdominal pain and fever. The diagnosis of pseudomembranous colitis was made by flexible sigmoidoscopy and a positive stool specimen for Clostridium difficile toxin. The patient's symptoms resolved with oral vancomycin and his stool C. Difficile toxin became negative. Albendazole is an antibiotic that is chemically related to metronidazole. Although a few case reports link metronidazole with the development of pseudomembranous colitis, albendazole has not been associated with the development of this condition. The spectrum of antimicrobial activity of albendazole and its efficacy in the treatment of intestinal microsporidiosis are reviewed. Pathogenic mechanisms for the development of pseudomembranous colitis and the epidemiology of this condition in patients with AIDS are discussed.

Original languageEnglish (US)
Pages (from-to)1453-1454
Number of pages2
JournalAmerican Journal of Gastroenterology
Volume91
Issue number7
StatePublished - Jul 1996
Externally publishedYes

Fingerprint

Pseudomembranous Enterocolitis
Albendazole
Microsporidiosis
Metronidazole
Acquired Immunodeficiency Syndrome
Sigmoidoscopy
Clostridium difficile
Vancomycin
Abdominal Pain
Diarrhea
Epidemiology
Fever
Anti-Bacterial Agents

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Shah, V., Marino, C., & Altice, F. L. (1996). Albendazole-induced pseudomembranous colitis. American Journal of Gastroenterology, 91(7), 1453-1454.

Albendazole-induced pseudomembranous colitis. / Shah, Vijay; Marino, Chris; Altice, Frederick L.

In: American Journal of Gastroenterology, Vol. 91, No. 7, 07.1996, p. 1453-1454.

Research output: Contribution to journalArticle

Shah, V, Marino, C & Altice, FL 1996, 'Albendazole-induced pseudomembranous colitis', American Journal of Gastroenterology, vol. 91, no. 7, pp. 1453-1454.
Shah, Vijay ; Marino, Chris ; Altice, Frederick L. / Albendazole-induced pseudomembranous colitis. In: American Journal of Gastroenterology. 1996 ; Vol. 91, No. 7. pp. 1453-1454.
@article{3232014d859e431d8c679d3a6b9041d9,
title = "Albendazole-induced pseudomembranous colitis",
abstract = "We report a patient with AIDS and intestinal microsporidiosis. While undergoing treatment with albendazole, he developed worsening diarrhea with abdominal pain and fever. The diagnosis of pseudomembranous colitis was made by flexible sigmoidoscopy and a positive stool specimen for Clostridium difficile toxin. The patient's symptoms resolved with oral vancomycin and his stool C. Difficile toxin became negative. Albendazole is an antibiotic that is chemically related to metronidazole. Although a few case reports link metronidazole with the development of pseudomembranous colitis, albendazole has not been associated with the development of this condition. The spectrum of antimicrobial activity of albendazole and its efficacy in the treatment of intestinal microsporidiosis are reviewed. Pathogenic mechanisms for the development of pseudomembranous colitis and the epidemiology of this condition in patients with AIDS are discussed.",
author = "Vijay Shah and Chris Marino and Altice, {Frederick L.}",
year = "1996",
month = "7",
language = "English (US)",
volume = "91",
pages = "1453--1454",
journal = "American Journal of Gastroenterology",
issn = "0002-9270",
publisher = "Nature Publishing Group",
number = "7",

}

TY - JOUR

T1 - Albendazole-induced pseudomembranous colitis

AU - Shah, Vijay

AU - Marino, Chris

AU - Altice, Frederick L.

PY - 1996/7

Y1 - 1996/7

N2 - We report a patient with AIDS and intestinal microsporidiosis. While undergoing treatment with albendazole, he developed worsening diarrhea with abdominal pain and fever. The diagnosis of pseudomembranous colitis was made by flexible sigmoidoscopy and a positive stool specimen for Clostridium difficile toxin. The patient's symptoms resolved with oral vancomycin and his stool C. Difficile toxin became negative. Albendazole is an antibiotic that is chemically related to metronidazole. Although a few case reports link metronidazole with the development of pseudomembranous colitis, albendazole has not been associated with the development of this condition. The spectrum of antimicrobial activity of albendazole and its efficacy in the treatment of intestinal microsporidiosis are reviewed. Pathogenic mechanisms for the development of pseudomembranous colitis and the epidemiology of this condition in patients with AIDS are discussed.

AB - We report a patient with AIDS and intestinal microsporidiosis. While undergoing treatment with albendazole, he developed worsening diarrhea with abdominal pain and fever. The diagnosis of pseudomembranous colitis was made by flexible sigmoidoscopy and a positive stool specimen for Clostridium difficile toxin. The patient's symptoms resolved with oral vancomycin and his stool C. Difficile toxin became negative. Albendazole is an antibiotic that is chemically related to metronidazole. Although a few case reports link metronidazole with the development of pseudomembranous colitis, albendazole has not been associated with the development of this condition. The spectrum of antimicrobial activity of albendazole and its efficacy in the treatment of intestinal microsporidiosis are reviewed. Pathogenic mechanisms for the development of pseudomembranous colitis and the epidemiology of this condition in patients with AIDS are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0030055220&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030055220&partnerID=8YFLogxK

M3 - Article

VL - 91

SP - 1453

EP - 1454

JO - American Journal of Gastroenterology

JF - American Journal of Gastroenterology

SN - 0002-9270

IS - 7

ER -